Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 7, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 22, 2022, 4:59 PM EDT for 5 counties in Massachusetts. It was in force for 61 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2022, 4:59 PM EDT (20:59 UTC)
- Expired
- May 22, 2022, 6:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Essex County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:18 PM EDT | TSTM WND DMG | 1 Nnw Boston, MA | TREE DOWN. RELAYED BY AMATEUR RADIO. |
| May 22, 5:30 PM EDT | TSTM WND DMG | 2 E Dover, MA | TREE DOWN ON FAR REACH ROAD. |
| May 22, 5:30 PM EDT | TSTM WND DMG | 2 W Dedham, MA | MULTIPLE TELEPHONE POLES DOWN AND A VERY LARGE TREE DOWN ON GROVE STREET. ROAD COMPLETELY BLOCKED. RELAYED BY AMATEUR RADIO. |
| May 22, 5:34 PM EDT | TSTM WND DMG | South Boston, MA | LARGE TREE DOWN ON TOP OF 3 PARKED CARS ON COLUMBIA ST. NO ONE WAS REPORTED INJURED. RELAYED BY AMATEUR RADIO. |
| May 22, 5:37 PM EDT | TSTM WND DMG | 1 N Dedham, MA | TREE DOWN ON BRIDGE STREET IN FRONT OF THE PUMPING STATION. RELAYED BY AMATEUR RADIO. |
| May 22, 5:37 PM EDT | TSTM WND DMG | 1 Nw Dedham, MA | LIMB DOWN ON POWER LINES ON ACORN LANE. |
| May 22, 5:43 PM EDT | TSTM WND DMG | 1 N Boston Esplanade, MA | TREE DOWN ON WIRES ON BLOSSOM STREET. |
| May 22, 5:54 PM EDT | TSTM WND DMG | Hyde Park, MA | TREE DOWN ON CRANE STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -516 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
730
WUUS51 KBOX 222059
SVRBOX
MAC009-017-021-023-025-222200-
/O.NEW.KBOX.SV.W.0007.220522T2059Z-220522T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
459 PM EDT Sun May 22 2022
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northern Norfolk County in eastern Massachusetts...
Southern Essex County in northeastern Massachusetts...
Suffolk County in eastern Massachusetts...
Southeastern Middlesex County in northeastern Massachusetts...
North central Plymouth County in southeastern Massachusetts...
* Until 600 PM EDT.
* At 458 PM EDT, a severe thunderstorm was located over Dover, or
near Natick, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines. Minor hail
damage to vehicles is possible.
* Locations impacted include...
Boston, Cambridge, Quincy, Newton, Somerville, Framingham, Waltham,
Malden, Brookline, Medford, Weymouth, Revere, Arlington, Everett,
Woburn, Braintree, Chelsea, Natick, Randolph and Watertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4252 7107 4239 7097 4237 7105 4232 7100
4230 7105 4231 7097 4229 7102 4226 7097
4230 7093 4225 7096 4225 7088 4226 7088
4228 7090 4228 7088 4233 7093 4233 7092
4225 7083 4212 7141 4222 7148
TIME...MOT...LOC 2058Z 239DEG 27KT 4225 7130
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gaucher2 follow-up statements
120
WWUS51 KBOX 222122
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
522 PM EDT Sun May 22 2022
MAC009-222132-
/O.CAN.KBOX.SV.W.0007.000000T0000Z-220522T2200Z/
Essex MA-
522 PM EDT Sun May 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ESSEX COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4215 7127 4228 7135 4243 7100 4239 7097
4237 7105 4232 7100 4230 7105 4231 7097
4229 7102 4226 7097 4230 7093 4225 7096
4225 7088 4226 7088 4228 7090 4228 7088
4233 7093 4233 7092 4225 7083
TIME...MOT...LOC 2122Z 246DEG 20KT 4224 7121
$$
MAC017-021-023-025-222200-
/O.CON.KBOX.SV.W.0007.000000T0000Z-220522T2200Z/
Norfolk MA-Suffolk MA-Middlesex MA-Plymouth MA-
522 PM EDT Sun May 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN NORFOLK...SUFFOLK...SOUTHEASTERN MIDDLESEX AND NORTH
CENTRAL PLYMOUTH COUNTIES...
At 522 PM EDT, a severe thunderstorm was located over Westwood, or
near Needham, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines. Minor hail
damage to vehicles is possible.
Locations impacted include...
Boston, Cambridge, Quincy, Newton, Somerville, Brookline, Weymouth,
Revere, Everett, Braintree, Chelsea, Natick, Randolph, Watertown,
Needham, Norwood, Wellesley, Milton, Dedham and Walpole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4215 7127 4228 7135 4243 7100 4239 7097
4237 7105 4232 7100 4230 7105 4231 7097
4229 7102 4226 7097 4230 7093 4225 7096
4225 7088 4226 7088 4228 7090 4228 7088
4233 7093 4233 7092 4225 7083
TIME...MOT...LOC 2122Z 246DEG 20KT 4224 7121
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gaucher598
WWUS51 KBOX 222137
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
537 PM EDT Sun May 22 2022
MAC017-021-023-025-222200-
/O.CON.KBOX.SV.W.0007.000000T0000Z-220522T2200Z/
Norfolk MA-Suffolk MA-Middlesex MA-Plymouth MA-
537 PM EDT Sun May 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN NORFOLK...SUFFOLK...EAST CENTRAL MIDDLESEX AND NORTH
CENTRAL PLYMOUTH COUNTIES...
At 537 PM EDT, a severe thunderstorm was located over Milton, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines. Minor hail
damage to vehicles is possible.
Locations impacted include...
Boston, Cambridge, Quincy, Newton, Brookline, Weymouth, Revere,
Braintree, Chelsea, Needham, Norwood, Milton, Dedham, Hingham,
Canton, Winthrop, Westwood, Hull and Cohasset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4219 7122 4230 7124 4241 7099 4239 7097
4237 7105 4232 7100 4230 7105 4231 7097
4229 7102 4226 7097 4230 7093 4225 7096
4225 7088 4226 7088 4228 7090 4228 7088
4233 7093 4233 7092 4225 7083 4222 7096
TIME...MOT...LOC 2137Z 243DEG 30KT 4227 7112
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GaucherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:58 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 22, 3:58 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Boston/Norton MA
358 PM EDT Sun May 22 2022
.SYNOPSIS...
A cold front may bring a few strong to severe thunderstorms this
evening across western Massachusetts and northern Connecticut.
Cooler and more seasonable weather returns on Monday with
Tuesday and Wednesday looking to be picks of the week with
delightful weather and low humidity. A warming trend begins late
in the work week with the risk for a period of showers and
perhaps a few thunderstorms sometime later Thursday and/or
Friday. Memorial Day weekend looks to feature above normal
temperatures and mainly dry weather.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
355 PM Update...
* A few strong-severe t-storms possible across interior MA and
portions of CT roughly between 6 and 10 pm this evening
The main concern revolves around the risk for a few strong to
severe thunderstorms; mainly across interior MA and CT between
6 and 10 pm this evening. We have lost the EML that was in place
yesterday and effective bulk shear was not that impressive
generally on the order of 20 to 25 knots. However...the
anomalous hot airmass was generating modest instability. In
addition...rather large T/Td spreads were in place on the order
of 25 to 30 degrees. This is yielding very steep low level lapse
rates and impressive DCape values over 1000 J/KG. In fact...we
did have an isolated thunderstorm that developed on the pre-
frontal trough in northeast MA. That has just diminished, but we
will have to watch an isolated t-storm or two over the next few
hours. Thinking that any of the activity that develops
northwest of I-95 will be very limited given lack of forcing.
As the actual surface cold front approaches from the west early
this evening the threat for scattered showers and thunderstorms
will increase after 6 or 7 pm across western MA and CT. While
deep layer shear is not that impressive; steep low level lapse
rates coupled with a large T/Td spread may result in locally
strong to damaging wind gusts with with a few of the storms.
Brief heavy rain and typical nuisance poor drainage street
flooding is also possible. Activity should weaken as it moves
east given diminishing diurnal heating and limited synoptic
support. Perhaps a few brief showers with a rumble or two of
thunder survive onto the I-95 corridor.
Otherwise, the main story later tonight will be much
drier/cooler air that gets ushered into the region behind the
cold front. Low temps by daybreak will mainly be in the middle
50s to the lower 60s with a noticeably drier airmass.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Highlights...
* Dry/Much cooler Mon with very pleasant temps returning
Monday...
Quite a change in the airmass will occur behind tonight/s cold
frontal passage. High pressure nosing down from northern New
England will result in 850T dropping to between +6C and +8C on
Mon. While there will be some mid/high level cloudiness expect
partial sunshine too. High temps will be much cooler than today
with readings topping out in the lower to middle 70s inland
from the immediate coast. Dewpoints dropping into the 40s will
make it feel much cooler than what we are currently
experiencing. The high pressure system centered over northern
New England will result in an onshore flow developing along much
of the coast. Therefore, high temps will mainly be in the
middle to upper 60s along much of the immediate coast including
the Cape and Islands. Overall...a very pleasant seasonable day
across the region.
Monday night...
High pressure will be nosing down from northern New England.
There will be some mid/high level cloudiness in association with
some shortwave energy. However, we think the threat for any
light rain will remain to our southwest given lack of low level
moisture. The ECMWF is a bit more aggressive and does show a
bit of light rain near the south coast late Monday night. At
this time though; it is a northern outlier and we are not going
with it given the amount of low level dry air. Low temps will
be cooler than recent nights given the high pressure system in
northern New England. Low temps should bottom out mainly in the
40s to the lower 50s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
* Highlights *
- Seasonable temperatures early in the week
- Warm/unsettled weather settles in late week
- Outlook for the holiday weekend points toward above normal
temperatures and low rain chances.
Tuesday through Wednesday night
High pressure and north/northeasterly flow will support normal to
slightly below normal temperatures across southern New England on
Tuesday and Wednesday. Nonetheless, expecting pleasant days despite
being a bit on the cool side with onshore flow limiting high
temperatures to the low 70s across the interior and low to mid 60s
along the coastal plain. Additionally, Wednesday and Thursday
morning will feature rather chilly temperatures for late May in the
upper 40s to low 50s. There will be some cloudiness on Tuesday and
Wednesday, but plenty of sunshine as well.
Thursday and Friday
High pressure shifts east on Thursday allowing the return of
south/southwesterly flow into southern New England. This will result
in increasing temperatures and humidity. Meanwhile, a low-pressure
system will be tracking over The Great Lakes. Expect to see some
scattered precipitation late Thursday as a warm front associated
with the Great Lakes system lifts through southern New England.
Additional precipitation expected Thursday night and Friday as
the cold front associated with this system pushes through the
region. May be a shot for a few thunderstorms with this frontal
passage as well. This will largely depend on instability, which
at this time looks quite marginal.
Next Weekend
Little change in temperatures for Saturday despite the cold frontal
passage. However, dewpoints will come down behind the front
supporting drier conditions for Saturday. South/southwesterly flow
develops by Sunday allowing for temperatures and humidity to climb
toward the end of the weekend.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
18Z TAF Update...
This afternoon into the first half of the evening...High
Confidence. VFR outside the risk for a few strong thunderstorms
northwest of the I-95 corridor into the mid evening hours. The
activity will probably be rather isolated initially, but may
become a bit more widespread after 22z-23z across western MA &
CT as the cold front approaches. A few of the thunderstorms
that develop may result in brief torrential rainfall and locally
strong-damaging wind gusts.
Later This Evening into the overnight hours...High Confidence.
Scattered showers and thunderstorms across the interior will
weaken as they move east and approach the Boston to Providence
corridor. Perhaps they survive in a weakened form with just a
few brief showers and a rumble of thunder, but that is about
it. Otherwise...VFR outside a period of lower clouds and fog
patches that may reform for a time this evening across the Cape
and Islands. SW winds of 10 to 15 knots with shift to the NW
later tonight behind a cold front.
Monday...High Confidence. VFR. N winds of 5 to 15 knots during
the day Monday with an E component to the wind developing along
the eastern MA coast during the wind.
Monday night...High Confidence. VFR with calm-light N winds.
KBOS TAF...High Confidence in TAF.
KBDL TAF...High Confidence in TAF. Greatest risk for a round of
scattered showers and t-storms between 22z and 02z.
Outlook /Tuesday through Friday/...
Tuesday: VFR. Breezy.
Tuesday Night through Wednesday: VFR.
Wednesday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.
Thursday: Mainly MVFR, with areas VFR possible. Breezy. Slight
chance SHRA.
Thursday Night through Friday: Mainly MVFR, with local IFR
possible. Breezy. Chance SHRA.
&&
.MARINE...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight through Monday night...High Confidence. Southwest winds
shift to the northwest late tonight behind a strong cold front.
Northerly winds of 10 to 15 knots are then expected most of Mon
and Mon night. Winds and seas should generally remain below
small craft advisory thresholds; but some marginal 20-25 knot
gusts will be possible toward daybreak Tue.
Outlook /Tuesday through Friday/...
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Tuesday Night through Wednesday: Winds less than 25 kt. Seas
locally approaching 5 ft.
Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers.
Thursday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.
Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Chance of rain showers.
Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 7 ft. Chance of rain showers.
&&
.CLIMATE...
Today May 22nd...
BOS 93F (1959)
PVD 94F (1941, 1992)
BDL 95F (1992)
ORH 90F (1911, 1992)
Monthly record high temperatures...
BOS 97F (05/26/1880)
PVD 96F (05/26/2010)
BDL 99F (05/26/2010, 05/20/1996)
ORH 94F (05/26/2010)
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>006-
010>018-026.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>004.
MARINE...None.
&&
SYNOPSIS...Frank/RM
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...RM
AVIATION...Frank/RM
MARINE...Frank/RM
CLIMATE...StaffHazardous weather outlook, May 22, 4:15 PM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 415 PM EDT Sun May 22 2022 MAZ002-007>009-019>021-RIZ005>007-232015- Western Franklin MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Bristol RI-Washington RI-Newport RI- 415 PM EDT Sun May 22 2022 This Hazardous Weather Outlook is for northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002>004-MAZ003>006-010>018-026-RIZ001>004-232015- Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA- Northern Worcester MA-Central Middlesex MA-Western Essex MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- 415 PM EDT Sun May 22 2022 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:21 PM EDT | Special Marine Warning | BOX | 54 min | |
| May 22, 6:34 PM EDT | Special Weather Statement | BOX | Franklin, Hampshire | 41 min |
| May 22, 6:44 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 46 min |
| May 22, 6:56 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 49 min |
| May 22, 7:34 PM EDT | Special Weather Statement | BOX | Hampshire | 41 min |
| May 22, 7:50 PM EDT | Special Weather Statement | BOX | Worcester | 40 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.